zbMATH — the first resource for mathematics

Rigidity of holomorphic Collet-Eckmann repellers. (English) Zbl 1034.37026
Let \(X\) be a compact subset of the Riemann sphere \(P_1( {\mathbb C})\), let \(U\) be a neighborhood of \(X\) and consider a holomorphic map \(f: U \to P_1({\mathbb C})\) with \(f(X) =X\). The pair \((X,f)\) is called a holomorphic repeller if the forward orbits of only the points of \(X\) remain in a neighborhood of \(X\). Following a definition introduced by P. Collet and J.-P. Eckmann about nonuniformly hyperbolic one-dimensional maps, the authors call a holomorphic repeller \((X,f)\) Coller-Eckmann if there are constants \(C>0\) and \(\lambda > 1\) such that for every critical point \(c\in X\) of \(f\) whose forward orbit does not meet other critical points of \(f\), one has the estimate \(| (f^n)' (f(c))| \geq C \lambda^n\) for all integers \(n\geq 0\). Also, the authors call a holomorphic repeller \((X,f)\) topological Collet-Eckmann if there exists a constant \(d\geq 1\) and for each \(x\in X\) a set \(G(x)\) of positive integers of lower density \(\geq { 1\over 2}\) such that for every \(n\in G(x)\), there exists a connected neighborhood of \(x\) which is mapped properly by \(f^n\) to a large disc, with topological degree at most \(d\).
Their first theorem extends a result due to C. T. McMullen and D. Sullivan for rational maps [Adv. Math. 135, 351–395 (1998; Zbl 0926.30028)]: If \((X,f)\) and \((Y,g)\) are holomorphic repellers which are conjugate by an orientation-preserving homeomorphism \(h_0\) and if \((X,f)\) is topological Collet-Eckmann, then there exists a semi-local quasiconformal conjugacy \(h\) between \(f\) and \(g\) extending the restriction \(h_0|_X\) to a neighborhood of \(X\). In the proof, they apply the classical characterization of quasiconformal mappings due to J. Heinonen and P. Koskela [Invent. Math. 120, 61–79 (1995; Zbl 0832.30013)]. As one of the corollaries (also obtained independently by P. W. Jones and S. Smirnov [Ark. Mat. 38, 263–279 (2000)]) they deduce that if \(f\) and \(g\) are holomorphic polynomials whose filled-in Julia sets are connected and equal to their Julia sets, which are topologically conjugate by an orientation-preserving homeomorphism and if \((J(f),f)\) is Collet-Eckmann (or more generally, topological Collet-Eckmann), then \(f\) and \(g\) are conjugate by a conformal affine map.
Other interesting results are derived. Their proof relies on the method of “shrinking of neighborhoods” introduced by the first author [Trans. Am. Math. Soc. 350, 717–742 (1998; Zbl 0892.58063)] in order to control distortion as well as J. Graczyk and S. Smirnorv’s [Invent. Math. 133 , 69–96 (1998; Zbl 0916.30023)] reversed telescopic construction.

37F10 Dynamics of complex polynomials, rational maps, entire and meromorphic functions; Fatou and Julia sets
37D25 Nonuniformly hyperbolic systems (Lyapunov exponents, Pesin theory, etc.)
30C65 Quasiconformal mappings in \(\mathbb{R}^n\), other generalizations
37C70 Attractors and repellers of smooth dynamical systems and their topological structure
37C15 Topological and differentiable equivalence, conjugacy, moduli, classification of dynamical systems
Full Text: DOI
[1] [CJY]Carleson, L., Jones, P. andYoccoz, J.-C., Julia and John,Bol. Soc. Brasil. Mat. 25 (1994), 1–30. · Zbl 0804.30023 · doi:10.1007/BF01232933
[2] [CE]Collet, P. andEckmann, J.-P., Positive Lyapunov exponents and absolute continuity for maps of the interval,Ergodic Theory Dynamical Systems 3 (1983), 13–46. · Zbl 0532.28014
[3] [DH]Douady, A. andHubbard, J., On the dynamics of polynomial-like mappings,Ann. Sci. École Norm. Sup. 18 (1985), 287–343.
[4] [GS1]Graczyk, J. andSmirnov, S., Collet, Eckmann and Hölder,Invent. Math. 133 (1998), 69–96. · Zbl 0916.30023 · doi:10.1007/s002220050239
[5] [GS2]Graczyk, J. andSmirnov, S., Weak expansion and geometry of Julia sets, Preprint, 1997.
[6] [HK]Heinonen, J. andKoskela, P., Definitions of quasiconformality,Invent. Math. 120 (1995), 61–79. · Zbl 0832.30013 · doi:10.1007/BF01241122
[7] [J]Jones, P. W., On removable sets for Sobolev spaces in the plane, inEssays on Fourier Analysis in Honor of Elias M. Stein (Fefferman, C., Fefferman, R. and Wainger, S., eds.), Princeton Math. Ser.42, pp. 250–267, Princeton Univ. Press, Princeton, N. J., 1995. · Zbl 0839.30020
[8] [JS]Jones, P. W. andSmirnov, S., Removability theorems for Sobolev functions and quasiconformal maps, to appear inArk. Mat.
[9] [L]Levin, G., On backward stability of holomorphic dynamical systems,Fund. Math. 158 (1998), 97–107. · Zbl 0915.58089
[10] [LS]Levin, G. andvan Strien, S., Local connectivity of the Julia set of real polynomials,Ann. of Math. 147 (1998), 471–541. · Zbl 0941.37031 · doi:10.2307/120958
[11] [LM]Lyubich, M. andMilnor, J., The unimodal Fibonacci map,J. Amer. Math. Soc. 6 (1993), 425–457. · Zbl 0778.58040 · doi:10.1090/S0894-0347-1993-1182670-0
[12] [M]Mañé, R., On a theorem of Fatou,Bol. Soc. Brasil. Mat. 24 (1993), 1–12. · Zbl 0781.30023 · doi:10.1007/BF01231694
[13] [MS]McMullen, C. andSullivan, D., Quasiconformal homeomorphisms and dynamics III: The Teichmüller space of a holomorphic dynamical systems,Adv. Math. 135 (1998), 351–395. · Zbl 0926.30028 · doi:10.1006/aima.1998.1726
[14] [NP]Nowicki, T. andPrzytycki, F., Topological invariance of the Collet-Eckmann property forS-unimodal maps,Fund. Math. 155 (1998), 33–43.
[15] [P1]Przytycki, F., On \(\Omega\)-stability and structural stability of endomorphisms satisfying Axiom A,Studia Math. 60 (1977), 61–77.
[16] [P2]Przytycki, F., Iterations of holomorphic Collet-Eckmann maps: conformal and invariant measures,Trans. Amer. Math. Soc. 350 (1998), 717–742. · Zbl 0892.58063 · doi:10.1090/S0002-9947-98-01890-X
[17] [P3]Przytycki, F., On measure and Hausdorff dimension of Julia sets for holomorphic Collet-Eckmann maps, inInternational Conference on Dynamical Systems (Ledrappier, F., Lewowicz, J. and Newhouse, S., eds.), Pitman Research Notes in Math. Ser.362, pp. 167–181, Longman, Harlow, 1996. · Zbl 0868.58063
[18] [P4]Przytycki, F., Hölder implies CE, to appear inAstérisque.
[19] [PR]Przytycki, F. andRohde, S., Porosity of Collet-Eckmann Julia sets,Fund. Math. 155 (1998), 189–199. · Zbl 0908.58054
[20] [SN]Sands, D. andNowicki, T., Quasisymmetric conjugacies of Collet-Eckmann maps, to appear inErgodic Theory Dynamical Systems.
[21] [S]Smale, S., The \(\Omega\)-stability theorem, inGlobal Analysis (Chern, S. and Smale, S., eds.), Proc. Symp. Pure Math.14, pp. 289–297, Amer. Math. Soc., Providence, R. I., 1970.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.